DogsHealthProblems.com

Effects of Steroids on a Dog’s Liver (Vacuolar Hepatopathy)

 

The effects of steroids on a dog’s liver can be virtually seen in any dog who is prescribed any type of steroid medications; however, not all dogs will develop what’s known as steroid-induced liver disease in dogs. Steroids are very powerful drugs that are known to help manage and treat several inflammatory disorders and have even been known to even put certain types of cancer in remission. Steroids though are notorious for producing a variety of side effects, but fortunately several are reversible once the steroids are stopped.

The Effects of Steroids on a Dog’s Liver

Steroids medications such as prednisone, prednisolone, cortisone, methylprednisolone, betamethasone, triamcinolone and dexamethasone, are drugs produced synthetically to resemble a naturally-occurring adrenal hormone known as cortisol.

These drugs are known for having potent anti-inflammatory and immunosuppressive qualities which makes them widely used medications in both the veterinary field and medical field for humans.

Steroids in the veterinary field are used to manage and treat several medical conditions including, but not limited to, inflammatory bowel disease, allergies, arthritis, cancer, autoimmune disorders and Addison’s disease.

Interestingly, steroids can sometimes be used to treat several liver diseases in dogs such as auto-immune liver disease, chronic active hepatitis and cholangiohepatitis. In these cases, steroids reduce inflammation, decrease mild degrees of fibrosis and stop the destruction of hepatocytes (liver cells).

The use of steroids has been associated with several side effects and liver injury is possible whether it occurs under the form of secondary exacerbation of an underlying liver disorder or as a primary drug-induced complication.




This occurs because steroid drugs are processed by the liver before being excreted by the kidneys. Once ingested, the drug prednisone is pretty much inactive in the body. This drug becomes effective only after it is converted to prednisolone by special enzymes in the dog’s liver.

Among the effects of steroids on a dog’s liver, some of most common are increased serum ALP activity and a condition known as vacuolar hepatopathy. Both these conditions can be seen in dogs receiving any type of steroid preparation (even topical or ocular medications)  for any duration, (short-term or long-term) and at any dose. These are the same effects that may result from elevated cortisol levels as seen in endogenous hyperadrenocorticism (Cushing’s disease) .

Increased ALP Activity in Dogs 

One of the effects of steroids on a dog’s liver is the increase of ALP in the dog’s bloodwork. ALP stands for alkaline phosphatase, which is an enzyme that is found throughout the dog’s body particularly in the dog’s liver.

Elevated alkaline phosphatase in dogs is often noticed when the vet runs a blood biochemistry profile which is a general blood test to check for organ function, such as the dog’s liver and kidneys.

In a dog with a healthy liver, alkaline phosphatase, along with other substances, are continuously produced and then removed from the liver through the bile ducts. In a dog with a functionally-impaired liver, the bile duct is often blocked, which leads to the retention of these substances in the liver. This causes an accumulation of alkaline phosphatase which at some point eventually seeps out into the bloodstream.

In one study evaluating the effects of steroids on a dog’s liver, dogs were given prednisone for 10 days. When their blood was tested, it was found that just after 3 days, their alkaline phosphatase levels were already elevated with incremental increases during the 10-day period. Even when the administration of prednisone was discontinued, elevations persisted for some time (3 to 5 weeks or more).

Interestingly, increased levels of alanine transaminase (ALT), aspartate transaminase (AST), and gamma-glutamyl transferase (GGT) can also be seen following corticosteroid administration.




While therapy with steroids in one of the most common causes of increased ALP levels, elevated alkaline phosophatase in dogs may be diagnostic for several conditions such as cholestatic liver disease (inflammation and destruction of liver’s bile ductsor in older dogs, without other liver enzyme elevations, a benign condition called nodular hyperplasia. Because alkaline phosphatase is also produced by other tissues as well, elevated levels don’t always necessarily point to a liver problem.

“Increased ALP activity occurs far more frequently than does the vacuolar hepatopathy. Increased serum ALP activity can occur within 2 days after initiating corticosteroid therapy and often in striking (up to 64 times normal)”~Dr. Susan E. Johnson, Textbook of Veterinary Internal Medicine

 effects of steroids on the dog's liver.
An enlarged liver is one of the effects of steroids on the dog’s liver.

Development of Vacuolar Hepatopathy in Dogs 

Vacuolar hepatopathy is a common consequence associated with increased cortisol levels in dogs as seen in dogs on steroid medications. It takes place due to glycogen accumulation in the liver cells (hepatocytes) due to steroid medication overuse.

This is a benign, reversible condition that, with the exception of some rare cases, does not typically lead to liver dysfunction.

Affected dogs develop symptoms that reflect increased cortisol levels and include increased drinking, increased urination, panting and increased appetite. On top of that, affected dogs tend to develop moderate to marked liver enlargement with a pale, smooth and friable appearance.

Upon microscopic evaluation from a biopsy sample, the presence of vacuolated hepatocytes (liver cells containing one or more vacuoles) in a patchy or diffuse distribution may be seen in dogs developing steroid-induced hepatopathy.  When evaluating with special stains, the hepatocytes may be found to contain excess glycogen. This is consistent with the fact that hepatic glycogen accumulation is associated with steroid use.

Fortunately, steroid hepatopathy in dogs is reversed once the dog is gradually weaned off the steroids. How long it takes to resolve tends to vary from weeks to months. Generally, how long it takes is contingent on how long the dog was on the drug and on how high the dose. Higher dosages and longer durations result in longer recovery times.

In most cases, stopping the drug is not typically necessary unless one is dealing with the rare scenario where steroid hepatopathy is suspected of causing liver failure.

Preventing  the Effects of Steroids on a Dog’s Liver 

One important element in preventing the effects of steroids on a dog’s liver is maintaining the dosage at the lowest effective level. This can take some experimenting, but should only be done under guidance of a vet as steroids always need to be weaned gradually to prevent a life-threatening complication known as an Addisonian Crisis.

Another way to minimize the effects of steroids on a dog’s liver is to administer steroids on an alternate-day basis or adminstering other immunosuppressive drugs such as azathioprine or cyclophosphamide as treatment for the primary disease if these are feasible options.

Dogs with underlying liver disease who need to be put on steroids may do better on prednisolone rather than prednisone since it requires less breakdown by the liver, explains veterinarian Dr. Sean Egan.


References:

  • Ettinger SJ, Feldman EC. Textbook of veterinary internal medicine edition. 6th ed. Philadelphia, Pa: WB Saunders, 2005;1425,1470-1471
  • DVM360: Management of chronic liver disease in dogs (Proceedings)
Facebook Comments



error: Content is protected !!